Well I have officially been on Warfarin aka Rat Poison for three days to treat my partial deep vein thrombosis (DVT). I am patiently, or not so patiently, awaiting the results of my first INR blood work (basically the clotting time of my blood while on Warfarin). Depending on the number, my dose of medication may need to be adjusted.
My husband and I spent two hours in the car outside the local ER when I took my first dose of 5 mg. on Tuesday. My doctor said if I had no reactions I could take an additional 5 mg. If I didn’t feel comfortable doing that, she said to stay at 5 mg. until my first test. It was 7:30 by the time my 2-hour wait was over. I was taught back in Dallas with my energy work that I could ask my body if something was good for me. After working with things I knew were safe and getting no specific response, I began using bananas (anaphylactic) and mushrooms (mold). Both times I got this incredible whonky feeling in my head. I went back to something that was safe and no response. Finally I asked if I should take another 5 mg tablet. Again, I got the whonky feeling in my head. I decided to keep my dose at 5 mg. until my results come back today.
The difficult part is making sure that I don’t overdo on foods with Vitamin K. My biggest difficulty is going to be my green tea. I am not sure exactly how much I can take without causing too much interference with my INR levels. I want to dose to my diet and not the other way around.
It is very possible that I will be on this “rat poison” for six months. I am not sure how it will affect my LDA treatments either. I have emailed my doctor to see if this is going to be another issue I have to deal with.
My right leg is still swollen and painful. I can stand in the kitchen or walk around for short periods and then find myself needing to prop up my leg and add some heat to it. I can sit here in the office at the computer as long as I keep my time limited as well. It is so frustrating!!! I have so many things to do and everything is impacted by my darn leg and my DVT.
My time is up here in the office. I am off to elevate my leg and dream of a big glass of iced green tea.
WELL— FOR CRYING IN THE BUCKET—- “RAT POISON”!!!!!!!!!! 🙂 TAKE CARE OF YOURSELF!!!! DON’T OVERDO!!!!!! LOVE YA!!! ❤
I know Sonda, I know! I just hope my vein heals soon and my leg starts hurting. I have a high pain threshold (I had stage IV endometriosis and didn’t even know it). But I would say this leg pain is up there around 7 or 8 on my pain gauge.
please be careful and take care I was hoping you’d be better by now. and watch out for Rat poison there’s Arsenic in some if that’s literally rat poison. will catch up with you soon
This could take weeks or months for my leg to heal and feel better. They used to use Warfarin as rat poison in the late 30’s I believe.
I hope all that blood in your veins gets flowing peacefully and freely soon. ❤ Excellent advice to listen to your body. 😀
Hi Colleen. I hope that things get going soon and my leg pain and inflammation goes away soon. I am so tired of setting the timer so that I don’t overdo it here in the office or standing around too long. Then I set the timer so that I am not sitting with my leg propped up too long.
It is very important to listen to our bodies.
(Psalms 30:2 NKJV) O LORD my God, I cried out to You, And You healed me.
I’M CLAIMING THIS SCRIPTURE FOR YOU IN YOUR NAME KATHRYN & ASKING FATHER GOD—FOR HEALING & RELIEF FROM YOUR PAIN & ASKING IN THE NAME OF JESUS!!! ❤
Thank you for your prayers Sonda. If things don’t get better I may have to be hospitalized for IV Heparin.
GOD’S WILL BE DONE— BUT I PRAY HEALING STARTS SOOOOOOOOOOON!!!!!!!!!!!!!!!!!!!!!!!
Take care and beware of cats while on rat poison———
Becky, I love your comment. My leg has been hurting so much today that I really needed a good laugh. I will be aware of cats.
Since I can’t give you a hug all I can offer is empathy. In some post or another I wrote about my first (and only sailing lesson). We capsized and I landed with my leg hitting the metal boom. I had extensive bruising and had to keep my leg up most of the time. It was frustrating to say the least. I hope things are flowing freely soon. 😀
Colleen I am feeling hugged. And OUCH! That must have hurt horribly!
At first the freezing water and I went into shock and the fact I was trying not to drown kind of numbed the pain but the next few days were “fun”. My son did think I was the coolest mom ever — getting rescued by the Coast Guard and all. 😀 What we moms won’t do to make our kids happy. ❤
DVT – not good. I’m glad that you are being treated for it but it would be nice if there was a natural something rather than “rat poison”. Take care of yourself and try not to overdo it. I know, that’s easier said than done. 🙂
Thank you Stephanie. The lab did not send my blood as a STAT order today so I have to continue at my 5 mg today and hope my doctor gets the results tomorrow. She said we may have to admit me and give me heparin to get things rolling. Part of me would just like to do that and see if we can make a difference.
I hope that 5mg is working. Heparin doesn’t sound so bad but being admitted (aka not being able to control your environment) doesn’t sound like fun. Take care.
Stephanie, I hope it is working as well. I don’t even want to be admitted to our local hospital. I did Heparin years ago as part of my PICC line protocol.
You can still eat/drink things that are high in Vitamin K, you just have to be consistent with it so your levels won’t waiver. So if you usually drink several cups/bottles of green tea every day, just make sure that you continue to do so almost every day. I’ve been on warfarin for years (since I was four) and so long as my diet and exercise remains consistent, I can usually expect to have consistent test results.
I hope you feel better soon!
Thank you so much for commenting Ashie. I am going to try to stick with 1-2 cups a day and no more. I am sorry you have been on Warfarin for so long.
There’s no need to be sorry for me being on warfarin, it’s what’s keeping me alive and from having (another) stroke. I will gladly continue to take warfarin if it means I”llg et to live a little longer – it could always be worse!
You are so sweet Ashie. Bless you.
Catherine praying for quick dissolving of the clot. As a former ICU nurse you can do as Ashie said and eat normally. Just have to be consistent on how many Vitamin K containing foods you have and they can adjust the warfarin (Coumadin) to keep your INR in the right range. A close friend of mine has been on it for 31 years due to a heart valve surgery she had that many years ago. She makes sure to how many salads or how much broccoli she eats each week is roughly the same. She also drinks lots of green tea all the time! If you can tolerate a hospital, the IV therapy may possibly speed up the recovery time while it is the most swollen and painful.
Praying it all resolves quicker with the Lord’s touch!
❤ ❤ (( ))
Thank you so much. I am trying to be consistent but I really don’t know what is consistent for me I guess I will figure that out over the next week. Thank you for your prayers.
Kathryn, I was on Warfarin for four years after a pic line reversed and caused a hematoma in my carotid artery in my neck. I was careful with what irate, but the previous comments are correct. The dose isn’t usually affected if you are consistent. I hope the DVT is resolved quickly and you are off it soon. I’m also praying for you. Take care and God bless, Valerie Hemlin
Thank you so much. I have had several PICC lines and was lucky that I didn’t have any developments along the way. I hope it resolved soon but feel it may be a few weeks before I truly feel better.
Hi All…This is an update. For some reason when I did my lab work yesterday morning it wasn’t sent in as a STAT order. I got the results a couple of hours ago. My INR was 1.4. I am taking 10 mg. today and then 5 mg. tomorrow and retesting on Monday.
The one thing they should have taught you is allowable amounts, but more importantly to be consistent with foods that have K. If you eat a lot of foods with K in them one week and hardly any the next, your blood levels will be erratic. Cauliflower is in the leafy green family. It doesn’t look green so most of my patients thought it was safe. You can have green beans because they are not leafy even though they are green in color. It’s been too long since I retired from nursing to remember everything, but check with a nutritionist or your doctor about safe amounts and allowable foods.
I will keep you in my prayers.
I know to be consistent with my Vitamin K and am working on ways to be consistent with it in my diet.
Kathy: Great work listening to your body. I hope and pray your body can adjust to a higher dose to help dissolve your clot. Holding your hand across the miles.
Thank you Jennie. It is a struggle as I try and find a dose that will keep my body in line with is required to heal.
Well Kathyrn you certainly are skilled in manuvering through life’s hurdles.
I remember my father took it for quite awhile. And managed ok. Though I would always say, “got to get you off that rat poison”. lol. Sending you loads of healing thoughts and support. Kimmergy
Thank you Kimmergy. My dad took it for many years. I think he was incorrectly diagnosed with a disorder and then they had him so scared to not take it long enough to retest. I hope to be off it soon.
Pingback: To Thin or Not Too Thin Part 2 | allergictolifemybattle